International Journal of Mathematics and Mathematical Sciences
Volume 17 (1994), Issue 3, Pages 537-543

Free convective flow of a stratified fluid through a porous medium bounded by a vertical plane

H. K. Mondal and T. K. Chaudhury

Department of Mathematics, University of Burdwan, Burdwan, West Bengal, India

Received 16 April 1991; Revised 30 December 1992

Copyright © 1994 H. K. Mondal and T. K. Chaudhury. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Steady two-dimensional free convection flow of a thermally stratified viscous fluid through a highly porous medium bounded by a vertical plane surface of varying temperature, is considered. Analytical expressions for the velocity, temperature and the rate of heat transfer are obtained by perturbation method. Velocity distribution and rate of heat transfer for different values of parameters are shown in graphs. Velocity distribution is also obtained for certain values of the parameters by integrating the coupled differential equations by Runge-Kutta method and compared with the analytical solution. The chief concern of the paper is to study the effect of equilibrium temperature gradient on the velocity and the rate of heat transfer.